Alert archive / Georgia / Special Weather Statements in 2013

Special Weather Statement, NWS Atlanta, GA

August 4, 2013Marion County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 4, 2013, 2:34 PM EDT for Marion County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2013, 2:34 PM EDT (18:34 UTC)
Expired
Aug 4, 2013, 3:00 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA

County Marion County, GA

The radar

The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WWUS82 KFFC 041834
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT SUN AUG 4 2013

GAZ091-041900-
234 PM EDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN MARION
COUNTY UNTIL 300 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRANTLEY...MOVING SOUTHEAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS MARION COUNTY...INCLUDING AREAS AROUND
OAKLAND...BRANTLEY...ZELLOBEE...TAZEWELL...BUENA VISTA...
DRANEVILLE...PUTNAM AND DOYLE. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3231 8466 3241 8466 3249 8455 3236 8439
      3230 8439 3230 8441 3223 8441 3223 8443
      3218 8442 3213 8444 3213 8450
TIME...MOT...LOC 1834Z 319DEG 13KT 3236 8456

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:53 AM EDT, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 4, 7:53 AM EDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 AM EDT SUN AUG 4 2013

.PREV DISCUSSION... /ISSUED 330 AM EDT SUN AUG 4 2013/

SHORT TERM /TODAY THROUGH MONDAY/...
SYNOPTIC GUIDANCE IS IN PRETTY GOOD AGREEMENT THROUGH THE SHORT
TERM...AT LEAST WITH THE MASS FIELDS. THE 12Z ECMWF IS A LITTLE MORE
ENHANCED WITH A SHORTWAVE AND RESULTING MCS DIVING DOWN THE
NORTHWEST FLOW LATE IN THE PERIOD...BUT THAT WOULD NOT REALLY AFFECT
US UNTIL THE EXTENDED PERIOD ANYWAY. NEW 00Z ECMWF IN SLIGHTLY
BETTER AGREEMENT WITH 00Z GFS. IN THE MEANTIME...UPPER HIGH OVER THE
SOUTHERN PLAINS WILL REMAIN IN PLACE WITH WEAK NORTHWEST FLOW ALOFT
OVER THE SOUTHEAST /BEST FLOW CONTINUES OVER THE MID TO UPPER
MISSISSIPPI AND OHIO VALLEYS/. THE UPPER HIGH RETROGRADES AND
WEAKENS EVER SO SLIGHTLY THROUGH THE PERIOD...WHICH ALLOWS A SLIGHT
ENHANCEMENT IN THE NORTHWEST FLOW ALOFT BY MONDAY.

FOR TODAY...THERE SHOULD BE ENOUGH FORCING EARLY THIS MORNING FROM A
TRANSITORY SHORTWAVE FOR SOME SHOWERS IN THE MOUNTAINS BEFORE 12Z SO
HAVE KEPT SLIGHT CHANCE POPS THERE. OTHERWISE THE BEST CHANCES
REMAIN TO THE SOUTH WHERE AN ILL-DEFINED SURFACE BOUNDARY REMAINS TO
PROVIDE SOME FOCUS FOR AFTERNOON CONVECTION...BUT EVEN THEN HAVE
KEPT IT CHANCE AT BEST. BEHIND THE BOUNDARY THERE IS JUST NOT ENOUGH
FORCING OR INSTABILITY FOR MUCH IN THE WAY OF POPS. WPC QPF REFLECTS
THIS OVERALL THINKING WELL. STRAIGHT-UP MOS GUIDANCE INCREASES TEMPS
INTO THE 90S JUST ABOUT EVERYWHERE BUT ADDING BIAS CORRECTION TO IT
REDUCES THE HIGHS BY 4-5 DEGREES EXCEPT FOR EXTREME SOUTHEAST. HAVE
TAKEN A BLEND...GENERALLY GOING COOLER THAN GUIDANCE TO ACCOUNT FOR
BIASES BUT WITH WEAK HEIGHT RISES ACROSS THE DEEP SOUTH CANNOT RULE
OUT TEMPS CLIMBING A TAD MORE THAN CURRENTLY FORECAST...WHICH RANGE
FROM THE UPPER 80S NORTH TO THE MID 90S SOUTH.

SHOULD BE VERY LITTLE IF ANY CONVECTION OVERNIGHT...OTHER THAN
PERHAPS SOMETHING LINGERING ACROSS SOUTHERN ZONES. ON MONDAY WHILE
THE BOUNDARY REMAINS TO THE SOUTH...ANOTHER SHORTWAVE PASSES THROUGH
IN THE STRONGER NORTHWEST FLOW ALOFT AND THUS CANNOT RULE OUT
CONVECTION ANYWHERE ACROSS THE AREA...THOUGH THE HIGHEST CHANCES DO
REMAIN TO THE SOUTH. CAPE VALUES SLIGHTLY HIGHER ON MONDAY AS
WELL...WITH MLCAPES INCREASING TO BETWEEN 800-1200 J/KG ON AVERAGE
ACROSS THE AREA DEPENDING ON WHICH MODEL YOU BELIEVE. WITH THIS
COMES MORE CLOUD COVER /AND WITH THE SLIGHTLY RETROGRADING HIGH...A
SMALL DROP IN THICKNESSES/ AND THUS TEMPS MONDAY SHOULD BE LOWER
THAN THOSE TODAY...GENERALLY UPPER 80S NORTH TO LOWER 90S SOUTH.

TDP

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A STALLED FRONTAL BOUNDARY WILL PROVIDE UNSETTLED WEATHER ACROSS THE
CWFA FOR THE FIRST HALF OF NEXT WEEK.

THE STATIONARY BOUNDARY REMAINS ACROSS THE SOUTHERN CWFA THROUGH
WEDNESDAY. SEVERAL WAVES OF SURFACE LOW PRESSURE/UPPER LEVEL
DISTURBANCES WILL INTERACT WITH THE FRONT...BRINGING PERIODS OF
SHOWERS AND THUNDERSTORMS TO THE REGION. DO THINK THE WEAK BOUNDARY
WILL SERVE TO FOCUS CONVECTION TUESDAY AND WEDNESDAY...BUT THE MID
LEVEL SHORTWAVES COLD PROVIDE MORE BROAD SCALE LIFT. WITH THE
MOIST/UNSTABLE ATMOSPHERE IN PLACE...THINK SCT CONVECTION IS LIKELY
ACROSS THE ENTIRE CWFA AT THIS TIME. LATER SHIFTS MAY BE ABLE TO
DISCERN/BETTER TIME THE SHORTWAVES AND ADJUST POPS ACCORDINGLY.
CONVECTION MAY NOT ENTIRELY BE DIURNAL IN NATURE...SO WILL LEAVE IN
ISO/SCT POPS IN THE FORECAST DURING THE OVERNIGHT HOURS.

THE STATIONARY BOUNDARY SHOULD BECOME DIFFUSE BY THURSDAY.
HOWEVER...WITH HIGH PRESSURE OFF THE EASTERN SEABOARD AND SOUTHERLY
FLOW BRINGING ABUNDANT MOISTURE NORTHWARD FROM THE GULF...SCT
DIURNALLY DRIVEN CONVECTION WILL BE POSSIBLE THURSDAY INTO FRIDAY.
THE NEXT COLD FRONT WILL DIP SOUTH TOWARDS THE CWFA BY SATURDAY OR
SUNDAY. MODELS ARE PROGGING THIS BOUNDARY TO STALL ACROSS NORTHERN
GA AT THIS TIME.

NLISTEMAA

&&

.AVIATION...
12Z UPDATE...
MAINLY VFR THIS MORNING...THOUGH THERE ARE SOME PATCHES OF MVFR
FOG AROUND. SHRA IN E AL HAS LARGELY DISSIPATED AND WILL LIKELY
NOT MAKE IT TO ANY TAF SITES EXCEPT POSSIBLY CSG...BUT THERE MAY
BE ADDITIONAL DEVELOPMENT THIS AFTERNOON. FOR THE MOST PART EXPECT
FEW-SCT 4-5KFT THIS AFTERNOON...LIFTING THIS EVENING. NW WINDS
5-10KT WITH LOW-END GUSTS WILL DIMINISH OVERNIGHT AND SHIFT TO NE
AFTER 09Z. EXPECT FEW-SCT CU 4-5KFT AGAIN ON MONDAY.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM-HIGH ON CIGS REMAINING VFR THROUGH THE PERIOD.
MEDIUM-HIGH ON TIMING OF WIND SHIFT.
HIGH ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          91  69  88  72 /   5   5  20  20
ATLANTA         88  70  87  75 /  10   5  20  20
BLAIRSVILLE     85  63  83  66 /   5   5  20  20
CARTERSVILLE    88  66  89  71 /   5   5  20  20
COLUMBUS        93  73  93  76 /  30  10  30  30
GAINESVILLE     88  69  86  72 /   5   5  20  20
MACON           93  71  92  75 /  20  10  30  30
ROME            89  65  89  69 /   5   5  20  20
PEACHTREE CITY  89  68  89  72 /  20   5  20  20
VIDALIA         93  74  92  75 /  40  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 7:52 AM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
752 AM EDT SUN AUG 4 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
752 AM EDT SUN AUG 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND SOUTHERN GEORGIA THIS AFTERNOON AND EVENING. ANY
THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL... WIND GUSTS TO 40 MPH AND OCCASIONAL
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THURSDAY.
THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 4, 2:34 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT SUN AUG 4 2013

GAZ091-041900-
234 PM EDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN MARION
COUNTY UNTIL 300 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRANTLEY...MOVING SOUTHEAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS MARION COUNTY...INCLUDING AREAS AROUND
OAKLAND...BRANTLEY...ZELLOBEE...TAZEWELL...BUENA VISTA...
DRANEVILLE...PUTNAM AND DOYLE. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3231 8466 3241 8466 3249 8455 3236 8439
      3230 8439 3230 8441 3223 8441 3223 8443
      3218 8442 3213 8444 3213 8450
TIME...MOT...LOC 1834Z 319DEG 13KT 3236 8456

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:03 PM EDTSpecial Weather StatementFFCDooly27 min
Aug 4, 5:02 PM EDTSpecial Weather StatementFFCWilcox28 min
Aug 4, 6:50 PM EDTSpecial Weather StatementFFCTreutlen25 min
Aug 4, 7:27 PM EDTSpecial Weather StatementFFCToombs33 min

Nearby

Special Weather Statements in Georgia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.